steroids meds and hair, but mainly about hair loss - NRAS

NRAS
26,269 members30,113 posts

steroids meds and hair, but mainly about hair loss

I know I keep banging on about hair, and sorry about that but its important to me

I was worried about meds and losing hair, then I read steroids made this womans hair come out and it didn't grow back :O(

so now worried about steroids

so can I talk about hair, just hair on steroids

and all the meds

and how you all fared

how good was your hair before on and after on?

did you have thick hair anyway?

or thin hair anyway like me?

I know you can cut it short but I don't want to

12 Replies
oldestnewest

I've been on steroids on & off for 10 years, currently for the past 5 & a bit years daily, two types, deflazacort & pred oral & methylprednisolone (Depo-Medrol) & triamcinolone (Kenalog) injections. I've had no hair loss whatsoever on them. They're not the best way to control RD, best used sparingly really when needed such as to help bring down a flare. I really want to come off pred. I've been fortunate in that my DEXA scans have been ok, I've not lost any more bone density for 4 years & my EFR remains the same but still I'd rather not rely on them to be part of my ongoing treatment.

I know we've talked about hair loss before & why it's a concern but do you not think you're going round in circles? If you say no to everything, if you're not mindful meanwhile things start going awry disease-wise. I think all you can do is try whichever med & see. You don't know til you try if you'll even have any side effects.

Apols if it's been discussed here before but have you considered asking for help for your BDD? You obviously know where your issues stem from but have you talked about it to someone, your GP maybe? Unless it's not something you'd want to do I'm not sure however much we try to help by experience it will actually help you, however much we want to try. Maybe taking therapy, one to one, would help? x

4 likes
Reply

Hi Veronica

I know it’s hard but try not to stress, that could make things worse, we are all different and all the meds affect us in different ways, so maybe this woman just reacted to the steroids. I have quite thin hair anyway and I have been on steroids for about 14 weeks not as long as some people on here so they would be more experienced to comment,but haven’t noticed any unusual thinning, I think I was more worried about the methotrexate but that doesn’t seem to have done anything either. Take care and try not to worry 🤗x

3 likes
Reply

I am on Hydroxy, Sulfa and Pred, still not totally kicked in yet, started them probably since mid - Aug - the hydroxy around a month or less. I have to say that I haven't noticed any more hair loss than normal, pre RA, pre drugs and I have red hair ( dyed to cover the grey :-) ) so I see it quite clearly on my brush. I have very straight and quite thin hair. hope this helps a little.

3 likes
Reply

you have helped me loads and am helping me loads thank you from the bottom of my heart.

I am going round in circles

I am a very strong person and as I am sure lots of people on here(that's why we got it) been through a lot in my life and am strong

I do have BDD and most times I cope with it

but there are times when it creeps in and I do worry I wont cope if I start losing my hair, I am already paranoid at times of the thinness of it so know how I feel normally.

I have spoken to the GP about my fears and the meds but at that time she said lets just try concentrate on managing without them for a while-ie getting my stomach better and homones right and eating the right diet

but with things getting harder at times I come to thinking of getting help with meds, then go off it with the thought of the side effects

I am not one who likes taking any form of drugs anyway including pain killers

when I am in a flare my mind is going into thinking of the drugs but when I am not I think I can manage without bent elbow in all :O))))

round and round in circles I go driving everyone who knows me mad in the prosses :O)))))))))))))))) please exscue spelling

1 like
Reply

Do you get any help with your BDD ? Can your GP refer you for some help ? Having this on top of RA/RD must be awful for you, which probably makes the RA worse. Sending hugs.

1 like
Reply

Take a deep breath Veronica.......you are stressing too much. Talk to your Rheumy nurse about your concerns.....she's heard it all....but she can't help,if you don't tell how you are feeling.

I have had RA for 20 years, no hair loss.....even after 7 years on Mtx..I have baby fine hair & would miss every strand that fell out but none did......in fact the drug I'm on now seems to make my hair grow faster. No point telling you what it is......Your rheumatology has chosen the drugs he considers wll be successful for YOU .....sometimes he will get it wrong, but if you don't take his advice he will lose interest & that will not be good for you.

So chin up & take your meds .....RA is a wretched disease....but it's not a way of life........next post we want to hear how your meds are helping, but you have to take them to know if they will help you.

4 likes
Reply

Hi Veronica

For me, no noticeable hair loss on MTX, hydroxy, benepali or from depo steroid shot. I have thick hair, I’d notice, hope that’s a bit reassuring x

3 likes
Reply

My hair hair has got thinner since taking hydroxy and I have just started mxt so hope it doesn’t get any worse as it is very fine anyway.

2 likes
Reply

I understand how you feel, I lost some hair on methotrexate, an absolute load on leflunomide, I hated seeing my thick hair becoming sparcer and sparcer. I am on steroids now and pleased to say it is back to normal, just learnt I have the start of a cataract, which apparently the steroids may speed up, so seems no matter what you are on, you get some problem or other.

1 like
Reply

Probably a bit taboo but I just got hair extensions, I’ve had them before and as long as you take care of them your own hair takes less abuse underneath. My hair used to grow long and be quite thick, it’s thinning was not to do with any RA meds, as have only been diagnosed last year and been on hydroxy for 5 months... I think as we age some of us are genetically predisposed to having thinning hair (and skin!) so unless hair loss was dramatic I think some thinning for to age is normal. Mine started thinning in my late 20s to early 30s but it’s not dramatically different just not as thick! I’m now 38.

Hope I didn’t ramble too much there but to finish I’d just like to say, I know where you’re coming from as I too am like that with my feet and the fact I can’t wear all the lovely boots and shoes I own anymore 😢. Silly daylight sign on one of my feet... but have managed to find a reasonably comfy pair of fashionable boots (Chelsea boots from topshop randomly)

Anyway I am rambling again 😊...like you my hair is part of who I am, but please don’t fret about something that hasn’t happened and I wish you (and your hair😁) all the very best my lovely xxxxx

1 like
Reply

I lost my hair when I had to stop some of my medication and was only on hydrox which I stopped. On the advice of my hairdresser I started on cod liver oil caps, I checked with chemist who looked it up. My hair came back going from straight to wavy. So don’t worry just try meds and see what happens

Linda C

1 like
Reply

my hair has thinned anyway because of homones, I can see my scalp through it, I like the style so wouldn't want to cut it short

I don't deal with too many changes to how I look

I know I am not alone, every woman finds it hard when it comes to their hair, its a normal reaction regardless of my BDD

its just I know it would stress me out that the stress it would cause would not be good for my health

and once it starts to come out there is no going back so would rather find out now before being unable to undo it

Reply

You may also like...